Results 1 to 8 of 8

Thread: Lexapro-nausea+appetite, plus TCA

  1. #1
    Join Date
    Dec 2016
    Posts
    156

    Lexapro startup

    A while ago I was talking with my dr about starting mirtazapine but ended up changing my mind because I did not want to be so drowsy. I have a demanding job with morning hours. I finally got a psychiatrist and she suggested starting with lexapro, and staying on the 25mg of nortriptyline. Has anyone combined those meds? Also, will lexapro help with my appetite? That was one of the main benefits I was hoping to get from a medication. I'm worried it will make my nauseau worse.
    Last edited by Librella; 08-08-22 at 00:12.

  2. #2
    Join Date
    Jan 2017
    Posts
    3,218

    Re: Lexapro-nausea+appetite, plus TCA

    Quote Originally Posted by Librella View Post
    I finally got a psychiatrist and she suggested starting with lexapro, and staying on the 25mg of nortriptyline. Has anyone combined those meds?
    Combining a SSRI with nortriptyline to make a bespoke SNRI was popular before SNRIs became available and most of the old time psychiatrists claim it is still the better option if SSRIs don't work. The most popular combo was sertraline (Zoloft) plus nortriptyline, but escitalopram (Lexapro) is just as likely to work. Sertraline also tends to trigger nausea more than escitalopram, though as with all things AD your mileage may vary.

    Also, will lexapro help with my appetite? That was one of the main benefits I was hoping to get from a medication.
    Hard to say. Escitalopram tends to be neutral on weight gain, but there is great individual variation. Anxiety itself often hinders appetite so you there's a good chance you'll gain weight as your disorder diminishes.

    I'm worried it will make my nauseau worse.
    SSRIs often make nausea worse during the first few weeks, but once you get past that is usually diminishes fairly quickly. Ginger and/or vitamin B6 supplements may help.
    Last edited by panic_down_under; 04-06-22 at 00:06. Reason: typo
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  3. #3
    Join Date
    Dec 2016
    Posts
    156

    Re: Lexapro-nausea+appetite, plus TCA

    Thanks for your answer.

    Honestly it's my own anxiety preventing me from taking it now. I keep telling myself if it doesn't work out, I can just stop taking it, but then I read horror stories about withdrawal from even small doses.

  4. #4
    Join Date
    Jan 2017
    Posts
    3,218

    Re: Lexapro-nausea+appetite, plus TCA

    Quote Originally Posted by Librella View Post
    then I read horror stories about withdrawal from even small doses.
    My advice is to stop reading stuff online. What you're seeing is from the few that have problems, not the majority who don't so don't post about it.

    Will you develop a dependency if you take escitalopram for more than a few months? Yes. Which means you should wean off it over a month or two rather than quitting it cold-turkey when the time comes. Escitalopram is less likely to cause major issues because of its longish half-life.

    Dependency can be an issue with many medications taken for many conditions. Plain old aspirin can be one of the hardest to quit.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  5. #5
    Join Date
    Dec 2016
    Posts
    156

    Re: Lexapro-nausea+appetite, plus TCA

    Update:
    I started the Escitalopram, 2.5 mg for one week, I guess I'll post here for future record. The first few days I felt nothing thought I was in the clear, then by day 4 I started getting constant stomach cramps. I hope it passes since I'm surprised I had side effects at such a small dose, much less than the effective dose. I also have a metallic taste in my mouth but not sure if I'm imagining that.

  6. #6
    Join Date
    Jan 2017
    Posts
    3,218

    Re: Lexapro-nausea+appetite, plus TCA

    Quote Originally Posted by Librella View Post
    by day 4 I started getting constant stomach cramps. I hope it passes since I'm surprised I had side effects at such a small dose, much less than the effective dose.
    The most serotonergic organ of the body isn't the brain which makes and uses less than 2% of the body's serotonin. The enteric nervous system, the mini brain which controls the gut (and also influences the heart, lungs and especially the brain) makes around 95% so it can be more affected by SSRIs initially. The side-effects are usually short-lived, but can linger for some. Over-the-counter remedies for stomach cramps are usually effective.

    I also have a metallic taste in my mouth but not sure if I'm imagining that.
    It may be the escitalopram. As with the gastrointestinal side-effects this will usually diminish within a few weeks.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  7. #7
    Join Date
    Dec 2016
    Posts
    156

    Re: Lexapro-nausea+appetite, plus TCA

    A month in, 2 weeks on 10 mg. I think my digestion is still worse on lexapro in general (lots of reflux which I never had before) but no longer having the constant stabbing feeling in gut. The dry mouth did go away. My anxiety is still very present and I’ve had a few spirals of obsessive thinking recently, I hope this kicks in or I can find something that works.

  8. #8
    Join Date
    Jan 2017
    Posts
    3,218

    Re: Lexapro-nausea+appetite, plus TCA

    Quote Originally Posted by Librella View Post
    A month in, 2 weeks on 10 mg. I think my digestion is still worse on lexapro in general (lots of reflux which I never had before)
    Over-the-counter reflux remedies should help with this, but ask your pharmacist about potential interactions with escitalopram and any other medications you may be taking.

    hope this kicks in or I can find something that works.
    It typically takes 5-12 weeks for SSRIs to kick-in from when a therapeutic dose, i.e. 10+mg for escitalopram, is first taken so patience will be required unfortunately.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Nausea with Lexapro - Need Help
    By fallingstar in forum Escitalopram / Lexapro / Cipralex
    Replies: 2
    Last Post: 06-06-20, 13:00
  2. Nausea & no appetite how long
    By ShaunD in forum Sertraline / Zoloft / Lustral
    Replies: 6
    Last Post: 05-07-15, 10:17
  3. Sertraline Nausea & Loss of Appetite
    By ShellyTai in forum Sertraline / Zoloft / Lustral
    Replies: 2
    Last Post: 15-12-13, 08:35
  4. Ideas for what to eat when low appetite/nausea?
    By smileforawhile in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 15
    Last Post: 24-09-12, 18:34
  5. Nausea and loss of appetite
    By RibbonBows in forum Health Anxiety
    Replies: 3
    Last Post: 29-03-09, 09:16

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •